Alert archive / Kentucky / Tornado Warnings in 2013

Tornado Warning 61, NWS Paducah, KY

October 31, 2013Mississippi County, Missouri; Ballard County, Carlisle County, Kentucky

NWS Paducah, KY issued this tornado warning at Oct 31, 2013, 8:08 PM CDT for Mississippi County, Missouri; Ballard County, Carlisle County, Kentucky. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2013, 8:08 PM CDT (01:08 UTC)
Expired
Oct 31, 2013, 8:45 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Ballard County, KY, Carlisle County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 30 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 8:30 PM CDTTSTM WND DMGBlandville, KYMOBILE HOME BLOWN OFF OF FOUNDATION.
Oct 31, 8:30 PM CDTTSTM WND DMGBlandville, KYWIDESPREAD TREES DOWN WITH POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 5:24 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 684 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
684 m²/s²
0-3 km storm-relative helicity
787 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WFUS53 KPAH 010108
TORPAH
KYC007-039-MOC133-010145-
/O.NEW.KPAH.TO.W.0061.131101T0108Z-131101T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT THU OCT 31 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BALLARD COUNTY IN WESTERN KENTUCKY...
  NORTH CENTRAL CARLISLE COUNTY IN WESTERN KENTUCKY...
  NORTHEASTERN MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 845 PM CDT

* AT 805 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR WYATT...AND MOVING NORTHEAST AT 50 MPH.
  WICKLIFFE...YOU ARE IN THE PATH OF THIS STORM.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  WICKLIFFE AND BLANDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3704 8899 3690 8892 3685 8923 3693 8927
TIME...MOT...LOC 0108Z 247DEG 45KT 3692 8919

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
788 
WWUS53 KPAH 010116
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
816 PM CDT THU OCT 31 2013

KYC007-039-MOC133-010145-
/O.CON.KPAH.TO.W.0061.000000T0000Z-131101T0145Z/
BALLARD KY-CARLISLE KY-MISSISSIPPI MO-
816 PM CDT THU OCT 31 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL CARLISLE AND
SOUTH CENTRAL BALLARD COUNTIES IN WESTERN KENTUCKY...AND NORTHEASTERN
MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI UNTIL 845 PM CDT...

AT 814 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR WICKLIFFE...AND MOVING NORTHEAST AT 50 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
BLANDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3694 8916 3697 8917 3704 8899 3690 8892
      3686 8916
TIME...MOT...LOC 0116Z 247DEG 45KT 3696 8907

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
133 
WWUS53 KPAH 010133
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT THU OCT 31 2013

KYC007-039-MOC133-010144-
/O.CAN.KPAH.TO.W.0061.000000T0000Z-131101T0145Z/
BALLARD KY-CARLISLE KY-MISSISSIPPI MO-
833 PM CDT THU OCT 31 2013

...THE TORNADO WARNING FOR NORTHWESTERN CARLISLE AND SOUTHWESTERN
BALLARD COUNTIES IN WESTERN KENTUCKY...AND NORTHEASTERN MISSISSIPPI
COUNTY IN SOUTHEAST MISSOURI IS CANCELLED...

LAT...LON 3694 8916 3697 8917 3704 8899 3690 8892
      3686 8916
TIME...MOT...LOC 0134Z 247DEG 45KT 3705 8881

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 31, 7:10 PM CDT, 58 minutes earlier.

Area forecast discussion, Oct 31, 7:10 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT Thu Oct 31 2013

.UPDATE...
Updated aviation section.

Vorticity maximum in the mid levels is now punching into wrn parts
of the region, concentrating lift just ahead of it. This has
resulted in a consolidation of showers and tstms into a quasi-linear
convective system (QLCS). We will update the grid forecast again to
reflect this. With anemic mid level lapse rates, tstm activity has
been sporatic at best until the QLCS formed. Most-stable CAPE values
are presently hovering in the 300 j/kg range, and presently it is a
bit uncertain if widespread lightning activity will progress all the
way across the PAH forecast area this evening. Severe wx
possibilities will continue with the line for a few hours.

&&

.SHORT TERM...(This Evening through Saturday night)
ISSUED AT 215 PM CDT THU OCT 31 2013

Wx should become more active here over the next few hours as the
dynamic upper trof ejects ENE from the central Plains, with a cold
front moving into the area this evening. Wind fields are forecast
to strengthen with some weak instability developing as well. As a
result, the severe weather threat is in play, with locally
damaging wind gusts most likely. However a brief tornado or two
cannot be ruled out. PoPs will be high end likely to low end
categorical as overall coverage should be less than what we saw
through the morning hours.

We have seen some impressive gradient wind gusts through the
morning and early afternoon. This may continue from time to time
ahead of the front. Overall though, mostly below Wind Advisory
Criteria.

Should have nearly all of the precip out by 06z or so. Dry weather
is forecast after that as high pressure gradually builds into the
area. In terms of temps, used a blend of GFS and NAM MOS.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 215 PM CDT THU OCT 31 2013

Medium to high confidence with the storm system next week and low
confidence on the exact timing.

High pressure will build into the region at the surface at the start
of the extended with upper level ridging in concert with surface
high. This will provide clear skies Sunday with slightly below
normal temperatures...albeit with plenty of sunshine. Temperatures
will warm up as the high drifts to the east and a trough digs to the
west placing the heartland in a southerly flow. The system next week
seems fairly certain but timing issues persist among the models. The
much slower ECMWF compared to the much faster GFS has prompted pop
mentions for a longer duration than will actually come to fruition.
A strong low level jet of 50 knots will accompany this system. This
combined with showalters nearing zero and k index values >30c will
at least include a chance of elevated thunder. Models do agree on
the system exiting the area by Thursday evening at the latest. Also
pushed back the start time of anything until Tuesday with thunder
chc starting Tuesday night.

&&

.AVIATION...
ISSUED AT 710 PM CDT THU OCT 31 2013

Robust sfc winds are expected to gradually subside overnight to
below 10 kts. However, in addition to lesser convection, a line of
tstms, with a few embedded severe tstms, will progress ewd across
the PAH forecast area this evening, creating brief periods of
MVFR/IFR vsbys and mostly MVFR cigs. A cold front will enter the
region during the evening, providing a wind shift to the west, which
will last through the end of the 00Z TAF period. Generally improving
conditions are expected during the day Fri.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Oct 31, 7:39 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
739 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL
CONTINUE TO MOVE EAST ACROSS THE REGION THROUGH THE EVENING HOURS.
A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAIN
WILL BE PREVALENT WITH MOST STORMS. MOVEMENT OF THE STORMS WILL BE
EAST AT AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AROUND THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED TONIGHT OVER MUCH OF THE
REGION.

In the hours before

Local storm report, Oct 31, 7:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     10 SE POPLAR BLUFF      36.66N 90.28W
10/31/2013                   BUTLER             MO   EMERGENCY MNGR

            TIME ESTIMATED BY RADAR. MOBILE HOME BLOWN OVER IN THE
            COMMUNITY OF BROSELEY.

&&

SMITTY
Local storm report, Oct 31, 7:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
10/31/2013  M40 MPH          JACKSON            IL   EMERGENCY MNGR

            ALONG WITH WIND REPORTS OF PEA TO DIME SIZE HAIL.

&&

SMITTY
Local storm report, Oct 31, 7:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HARVIELL                36.66N 90.47W
10/31/2013                   BUTLER             MO   EMERGENCY MNGR

            TREES DOWN. LATE REPORT. ADDITIONAL INFORMATION AT 0730
            PM. ROOF BLOWN OFF HOME AND GRAIN BINS DAMAGED.

&&

SMITTY
Local storm report, Oct 31, 7:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
10/31/2013                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            UPDATE AT 0748 LOCAL. WIDESPREAD SMALL HAIL REPORTED
            ALONG KINGS HWY. HWY 206 AND BLOOMFIELD RD CLOSED DUE TO
            DOWNED HARDWOOD TREES. WINDS ESTIMATED 70 MPH. SLOW
            TRAFFICE ON I55 DUE TO TREE DEBRIS. SEMI-TRACTOR ROLLED
            OVER DUE TO WIND NEAR MILE MARKER 96 ALONG INTERSTATE 55.

&&

SMITTY
Local storm report, Oct 31, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          1 S CREAL SPRINGS       37.60N 88.84W
10/31/2013                   WILLIAMSON         IL   LAW ENFORCEMENT

            ...UNCONFIRMED...REPORTED BY OFF DUTY 911 OPERATOR.
            REPORTED WINDS AND RAINS INCREASED AND HEARD THE SOUND OF
            A FREIGHT TRAIN.

&&

SMITTY
Local storm report, Oct 31, 8:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     STONEFORT               37.62N 88.71W
10/31/2013                   SALINE             IL   LAW ENFORCEMENT

            SIGNS BLOWN OFF OF SUPPORT POLES.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 7:00 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau30 min
Oct 31, 7:06 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott24 min
Oct 31, 7:08 PM CDTSevere Thunderstorm WarningPAHPerry37 min
Oct 31, 7:14 PM CDTTornado WarningPAHCape Girardeau31 min
Oct 31, 7:16 PM CDTTornado WarningPAHNew Madrid, Scott, Stoddard29 min
Oct 31, 7:27 PM CDTSevere Thunderstorm WarningPAHCape Girardeau48 min
Oct 31, 7:41 PM CDTTornado WarningPAHMississippi, Scott34 min
Oct 31, 8:05 PM CDTSevere Thunderstorm WarningPAHMississippi40 min
Oct 31, 8:15 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Oct 31, 8:21 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves39 min
Oct 31, 8:23 PM CDTTornado WarningPAHBallard, Carlisle, McCracken37 min
Oct 31, 8:26 PM CDTTornado Warning Tornado observedPAHUnion34 min
Oct 31, 8:39 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, McCracken, Marshall51 min
Oct 31, 8:42 PM CDTTornado WarningPAHGraves, McCracken33 min
Oct 31, 8:52 PM CDTTornado WarningPAHLivingston, Lyon, Marshall23 min
Oct 31, 9:08 PM CDTTornado WarningPAHDaviess, Henderson37 min
Oct 31, 9:14 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall, Trigg31 min
Oct 31, 9:26 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall, Trigg34 min
Oct 31, 9:39 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg36 min
Oct 31, 9:51 PM CDTSevere Thunderstorm WarningPAHChristian39 min
Oct 31, 9:56 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg, Todd49 min

Nearby

Tornado Warnings in Kentucky, 2013Tornado Warnings in Missouri, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.